Alert archive / Kentucky / Flash Flood Warnings in 2000

Flash Flood Warning 34, NWS Paducah, KY

July 30, 2000McCracken County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 30, 2000, 2:23 PM CDT for McCracken County, Kentucky. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 30, 2000, 2:23 PM CDT (19:23 UTC)
Expired
Jul 30, 2000, 3:45 PM CDT
In force
82 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McCracken County, KY

The radar

The Paducah radar (KPAH), 18 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 301923
FFWPAH
KYC145-302045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT SUN JUL 30 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST MCCRACKEN COUNTY IN WESTERN KENTUCKY

* UNTIL 345 PM CDT

* AT 214 PM CDT...HEAVY RAIN...BETWEEN THREE QUARTERS TO ONE AND A 
HALF INCHES AN HOUR...CAN BE EXPECTED ACROSS EASTERN MCCRACKEN 
COUNTY...FROM PADUCAH...ONWARD TO KREBS AND FREEMONT...THEN EAST 
TO REIDLAND AND OAKS KENTUCKY THROUGH 330 PM.

* THIS AREA HAS ALREADY RECEIVED UP TO AN INCH OF RAIN THIS 
MORNING... AND THE GROUND IS SWOLLEN WITH WATER. ANY FURTHER RAIN 
CAN BE EXPECTED TO POND ON AREA ROADS AND QUICKLY FILL SMALL DITCHES 
AND STREAMS. ANOTHER ONE TO ONE AND ONE HALF INCHES CAN BE EXPECTED 
TO FALL ACROSS EASTERN MCCRACKEN COUNTY AND WILL LIKELY AFFECT MANY 
SECONDARY ROADS.   

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3703 8851 3695 8850 3696 8869 3713 8866

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:06 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 30, 2:06 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CDT SUN JUL 30 2000

MAIN CONCERN THIS CYCLE WILL BE SHOWER COVERAGE AND DURATION AND
NIGHTTIME FOG.

12Z MODELS SIMILAR IN THEIR MASS FIELDS AND OVERALL SOLUTION OF
GRADUALLY TRANSITIONING FROM CLOSED UPPER LOW TO ELONGATED TROF. AVN
SUGGESTS TROF MAY MEANDER AROUND LOWER MISS VALLEY MID WEEK AS
NORTHERN STREAM S/W CUTS THRU NORTH END. AVN A BIT FASTER WITH S/W
RESULTING IN TROF AXIS SHIFTING FARTHER EAST ON TUESDAY THAN ETA.
WILL TAKE BLEND OF ALL MODELS.

UNSTABLE ATMOSPHERE WITH LITTLE CAP RESULTED IN QUICK CU-UP WITH
SCATTERED SHOWERS MOVE PREVALENT IN THE DEEPER MOISTURE TO THE EAST
SIDE OF THE PAH FA.  FUNNEL CLOUD REPORTED IN SWIN AROUND 1720Z IS
NOT SURPRISING WITH AMOUNT OF INSTABILITY AND VORTICITY FROM UPPER
LOW. AFTER SUNSET SHOWERS SHOULD DIMINISH ALTHOUGH BETTER CHANCE OF
THEM LINGERING ON EAST SIDE OF FA THAN WEST.  WILL TAILOR POPS TO
REFLECT THIS...BUT THEY WILL BE CHANCE POPS.  PLAN TO DROP POPS FOR
SEMO ZONES TONIGHT AND CRANK THEM BACK UP MONDAY.

MODEL PW 1.5 ISOLINE REMAINS DIRECTLY OVER PAH FA THRU TUESDAY. LOCAL
DOWNPOURS COULD CAUSE SPOT FLOODING OVER EASTERN SECTIONS OF FA
DURING DIURNAL HEATING SO WILL MENTION LOCALLY HEAVY RAIN THERE.

WILL MENTION PATCHY FOG TONIGHT IN ALL ZONES WEST OF KY LAKES AND
WABASH RVR. WILL TREND TOWARD MAV GUIDANCE FOR TEMPS.

FOR EXTENDED...MRF BRINGING GULF THING ONSHORE LA THURSDAY AND
PUSHING A TROPICAL SURGE AHEAD OF IT.  THIS COULD PUT AREA INTO
SUBSIDENCE RING ON THURSDAY KEEPING IT DRY...ALTHOUGH HARD TO
PINPOINT SUCH STUFF THIS EARLY...THEREFORE WILL KEEP ONGOING MENTION 
OF SHOWERS/STORMS THRU PERIOD.

.PAH...NONE.

SDB

In the hours before

Special weather statement, Jul 30, 10:47 AM CDT, 3 hours 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-301800-

THUNDERSTORM OUTLOOK...VALID UNTIL 700 AM CDT MONDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1047 AM CDT SUN JUL 30 2000

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FOUR STATE
AREA TODAY. SEVERE STORMS ARE NOT EXPECTED.

AN UPPER LEVEL LOW POSITIONED OVER NORTHERN ILLINOIS WILL REMAIN
STATIONARY TODAY. A SURFACE COLD FRONT WILL ALSO BECOME STATIONARY
ACROSS THE MIDDLE OF THE REGION THROUGH TONIGHT.  THE COMBINATION OF
THE UPPER LOW AND FRONT WILL PROVIDE A TRIGGER FOR THE FORMATION OF
SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.

THE ATMOSPHERE IS MARGINALLY UNSTABLE...BUT WILL BECOME MODERATELY
UNSTABLE WHERE INTERMITTENT SUNSHINE IS OBSERVED. THE MOST ABUNDANT
MOISTURE WILL REMAIN OVER KENTUCKY EAST OF THE LAKES AND INTO
SOUTHWEST INDIANA WHERE SHOWERS WILL BE MORE LIKELY. OVER THE REST
OF THE AREA LESS MOISTURE WILL BE AVAILABLE...THEREFORE ONLY WIDELY
SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED. WIND SHEAR IS
QUITE WEAK. THE MOST LIKELY RESULT FROM THUNDERSTORMS TODAY WILL BE
SMALL HAIL AND DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN.

IN AREAS WEST OF THE MISSISSIPPI RIVER STORMS WILL DRIFT TOWARD THE
SOUTHEAST AT 10 MPH...WHILE STORMS EAST OF THE RIVER WILL MOVE
NORTHEAST AROUND 15 MPH.

SPOTTER ACTIVATION IS NOT EXPECTED.

SDB
Special weather statement, Jul 30, 12:45 PM CDT, 1 hour 38 minutes before
ILZ077-078-083-INZ081-082-085>088-KYZ014-018-019-301900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT SUN JUL 30 2000

...FUNNEL CLOUDS SIGHTED NEAR POSEYVILLE AND EAST OF GRIFFIN
INDIANA...

AT 1220 PM...A STORM SPOTTER REPORTED A FUNNEL CLOUD THREE MILES
NORTH OF POSEYVILLE. NO MOVEMENT WAS REPORTED AT THIS TIME.

AT 1221 PM...POSEY COUNTY DISPATCH RELAYED A REPORT OF A FUNNEL CLOUD
EAST OF GRIFFIN...JUST NORTH OF INTERSTATE 64. NO MOVEMENT WAS
REPORTED AT THIS TIME.

AREA LAW ENFORCEMENT AGENCIES INDICATE THAT SOME OF THE FUNNEL
CLOUD REPORTS MAY BE DEALING WITH THE SAME SIGHTING.

THE ATMOSPHERE ACROSS SOUTHWEST INDIANA AND ADJACENT PARTS OF
SOUTHEAST ILLINOIS AND NORTHWEST KENTUCKY IS VERY UNSTABLE. AN AREA
OF LOW PRESSURE ALOFT IS SITUATED ACROSS EASTERN ILLINOIS AND
CENTRAL INDIANA. IN THIS AREA OF LOW PRESSURE...SLIGHTLY COOLER
TEMPERATURES CAN BE FOUND ALOFT. THE COOLER AIR ALOFT...COMBINED
WITH THE WARM AND MOIST AIR AT THE SURFACE...CAN COMBINE TO PRODUCE
SHARP UP-DRAFTS...LEADING TO THE DEVELOPMENT OF FUNNEL CLOUDS.

THESE FUNNEL CLOUDS ARE USUALLY REFERRED TO AS COLD AIR FUNNELS AND
CAN OCCUR WITH OR WITHOUT SHOWERS OR THUNDERSTORMS IN THE AREA.
THESE FUNNEL CLOUDS ARE BRIEF IN NATURE AND MAY PERIODICALLY TOUCH
THE GROUND. THESE COLD AIR FUNNELS ARE VERY WEAK...BUT CAN CAUSE
GUSTY WINDS NEAR 40 MPH AND THE POTENTIAL FOR MINOR WIND DAMAGE.

SMITH

Nearby

Flash Flood Warnings in Kentucky, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.